High Wind, Guadalupe Mountains of Culberson County
- When
- November 5, 9:00 AM MST to November 6, 12:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
A potent upper level storm system moving over the area resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent upper level storm system moving over the area resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 5, 4:29 AM MST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT SAT NOV 5 2011
.DISCUSSION...
&&
.AVIATION...
VFR CONDITIONS WITH CONSIDERABLE HIGH CLOUDS. SOUTHERLY WIND WILL
SHIFT AROUND TO THE SOUTHWEST THEN WEST AS PACIFIC FRONT MOVES
THROUGH. SHOULD BE QUITE GUSTY BY AFTERNOON. COULD SEE BLOWING
DUST THIS AFTERNOON ACROSS SOUTHEAST NEW MEXICO AND TRANS PECOS
WITH MVFR VSBYS.
&&
.PREV DISCUSSION... /ISSUED 451 AM CDT SAT NOV 5 2011/
DISCUSSION...
A STRONG UPPER TROUGH OVER THE GREAT BASIN THIS MORNING WILL SWING
ACROSS NEW MEXICO LATER IN THE DAY AND LIFT NORTHWARD OVER THE
PANHANDLE BY THIS EVENING. THIS WILL DRIVE A PACIFIC FRONT THROUGH
THE REGION BRINGING SLIGHTLY COOLER TEMPS AND A GUSTY WEST WIND TO
THE REGION. EXPECT WINDY TO VERY WINDY CONDITIONS ACROSS THE
GUADALUPE MOUNTAINS.... PORTIONS OF THE UPPER TRANS PECOS... AND
SOUTHEAST NEW MEXICO PLAINS. A HIGH WIND WARNING IS IN EFFECT TODAY
FOR THE GUADALUPE AND DAVIS MOUNTAINS WITH A WIND ADVISORY FOR THE
SURROUNDING PLAINS. COULD SEE BLOWING DUST WITH THIS SO WILL ADD
MENTION OF PATCHY DUST.
WITH LITTLE LOW LEVEL MOISTURE AND INCREASED WIND TODAY WILL CREATE
FIRE WX CONCERNS ADDRESSED BELOW. THE SURFACE IS DRY WITH DEWPTS IN
THE TEENS AND 20S... WHILE DEWPTS IN 20S AND 30S OVER NM AND 40S AND
50S IN AZ NEAR UPPER TROUGH. SO ACTUALLY THE WEST WIND SHOULD
ADVECT MOISTURE INTO THE AREA WHILE THE SW WIND AHEAD OF THE FRONT
MAY BRING DRY AIR UP OUT OF MEXICO. MID AND UPPER LEVEL MOISTURE
BEING WILL BE PUSHED OUT AHEAD OF THIS TROUGH WITH CLOUDS INCREASING
FROM THE WEST.
A SECOND UPPER TROUGH WILL ROTATE DOWN BEHIND THE FIRST ONE AND MOVE
EAST AFFECTING THE AREA EARLY NEXT WEEK... WILL ALSO DRIVE ANOTHER
PAC FRONT/GUSTY WEST WIND THROUGH THE AREA BRINGING A DROP IN TEMPS
FOR TUESDAY. AS SURF LOW MOVES EAST IT WILL DRAG A POLAR FRONT
THROUGH THE AREA WEDNESDAY WITH A NORTH WIND AND CHILLIER TEMPS.
AFTER THESE 2 UPPER TROUGHS HIGH PRESSURE WILL BUILD IN FROM THE
WEST WITH TEMPS SLOWLY CLIMBING.
PRECIP CHANCES WILL BE ON THE INCREASE NEXT FEW DAYS. SHOWERS AND
STORMS ARE POSSIBLE OVER THE EAST SUNDAY NIGHT... MONDAY... AND
MONDAY NIGHT. MODELS DEVELOP SOME PRECIP OVER PERMIAN BASIN WITH
HIGHEST CHANCE OVER SNYDER AND COLORADO CITY. MAV GUIDANCE GIVING
50 POPS FOR SNK MONDAY. RAISED POPS SLIGHTLY OVER THE EAST TO LOW
CHANCE CATEGORY. SWODY3 NOW SHOWING A SLIGHT CHANCE SVR OVER
EASTERN CWA... UNUSUAL TO MENTION IT THAT FAR OUT. SO WILL HAVE
POTENTIAL TO SEE SOME SEVERE WEATHER EARLY NEXT WEEK.
FIRE WEATHER...
SURFACE LOW PRESSURE WILL DEEPEN ACROSS COLORADO TODAY IN RESPONSE
TO A POTENT UPPER LEVEL STORM SYSTEM APPROACHING THE ROCKY MOUNTAINS
FROM THE FOUR CORNERS REGION. THE ASSOCIATED SURFACE TROUGH
AXIS/PACIFIC FRONT WILL STRETCH SOUTHWARD THROUGH EASTERN NEW MEXICO
AND FAR WEST TEXAS THIS AFTERNOON. WINDS WILL INCREASE DRAMATICALLY
BEHIND THE FRONT...WITH WESTERLY 20 FOOT WINDS APPROACHING 25-30
MPH...WITH A FEW GUSTS OVER 40 MPH ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...VAN HORN CORRIDOR...AND WESTERN PORTIONS OF THE UPPER TRANS
PECOS. SPEEDS WILL BE STRONGER IN THE HIGHER ELEVATIONS OF THE
GUADALUPE AND DAVIS MOUNTAINS. 20 FOOT SPEEDS SHOULD ALSO BE AT OR
ABOVE 20 MPH FOR A FEW HOURS ACROSS THE WESTERN PERMIAN BASIN AND
STOCKTON PLATEAU THIS AFTERNOON. MEANWHILE...THE LOW LEVEL THERMAL
RIDGE WILL BE ENHANCED ALONG THE TROUGH AXIS/IN ADVANCE OF THE
FRONT...GENERALLY FROM THE PERMIAN BASIN TO THE TRANS PECOS/
SOUTHWEST MOUNTAINS/BIG BEND AREA. TEMPERATURES WILL BE WARMEST
ACROSS THESE LOCATIONS TODAY. SURFACE DEWPOINTS ARE EXPECTED TO
RANGE FROM THE MID TO UPPER 20S ACROSS THE WESTERN PERMIAN
BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS...AND BIG BEND AREA THIS
AFTERNOON. THE MOST FAVORED LOCATION FOR CRITICAL FIRE WEATHER
CONDITIONS TODAY WILL BE ACROSS THE WESTERN PERMIAN BASIN...THE
UPPER TRANS PECOS...THE STOCKTON PLATEAU...AND THE DAVIS
MOUNTAINS...AS THESE LOCATIONS WILL BE BULLSEYED RIGHT ALONG THE
ALIGNMENT OF THE THERMAL RIDGE...LOWEST DEWPOINTS...AND WIND SPEEDS
ABOVE 20 MPH FOR A FEW HOURS THIS AFTERNOON. WE WILL UPGRADE THE
PREVIOUSLY ISSUED FIRE WEATHER WATCH TO A RED FLAG WARNING (MINUS
UPTON COUNTY)...EFFECTIVE FROM NOON TO 6 PM CDT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES... CRANE...DAVIS/APACHE MOUNTAINS
AREA...LOVING...PECOS...REEVES COUNTY AND UPPER TRANS
PECOS...WARD...WINKLER.
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 AM CDT SAT NOV 5 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 619 AM CDT SAT NOV 5 2011 /519 AM MDT SAT NOV 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET TODAY. SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE LIKELY ACROSS THESE LOCATIONS. A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY THIS EVENING. VERY WINDY CONDITIONS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE VAN HORN AND HIGHWAY 54 CORRIDOR TODAY. SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH ARE EXPECTED ACROSS THESE LOCATIONS. A WIND ADVISORY IS IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING. WARM TEMPERATURES...WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER WILL PROMOTE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS THE SOUTHWESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...THE STOCKTON PLATEAU...AND THE DAVIS MOUNTAINS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS MONDAY AND MONDAY NIGHT. THERE IS A LOW RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351095, 351096, 351094.